Maine, 2022

Drought in Maine, August 1 to 31, 2022

August 1 to 31, 2022 · NWS GYX · 10 events in 10 counties and zones

Drought conditions developed across Maine and New Hampshire in August 2022. According to the August 2nd, 2022 release of the United States Drought Monitor, 76% of the National Weather Service Weather (NWS) Forecast Office Gray Maine (WFO GYX) County Warning Area (CWA) experienced drought conditions.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Drought conditions developed across Maine and New Hampshire in August 2022. According to the August 2nd, 2022 release of the United States Drought Monitor, 76% of the National Weather Service Weather (NWS) Forecast Office Gray Maine (WFO GYX) County Warning Area (CWA) experienced drought conditions. Roughly 76% of the area was under moderate drought conditions. Approximately 18% of the area was in severe drought focused along coastal Maine. By the August 30th drought monitor 38% of the area was experiencing drought. Roughly 15 percent was in severe drought, and 1 percent was experiencing extreme drought along the shared border with Massachusetts.

The drought was the result of a combination of factors. For portions of northern New Hampshire and western Maine, long term drought conditions defined by reduced groundwater and lake levels carried over from 2021. For most areas, winter failed to deliver the expected amount of snowfall with snowpacks well below normal by spring. Most areas received near normal precipitation in the course of the winter season, though in central and southern counties it frequently fell as rain due to warm temperatures. Overall, the seasonal snowpack was 1 to 3 feet below normal. If one combines the snowfall deficits from the winter 20-21 and 21-22, the departures are 4 to 7 feet below normal.

The spring thaw arrived approximately 2 to 4 weeks early, resulting in an earlier than normal discharge along area waterways. The rest of spring lacked the typical rain frequency resulting in below average precipitation for most are as in April and May. Rainfall deficits began in the spring across central and southern counties, however the drying of surface water accelerated in mid June when temperatures began to warm and water demands grew. Most of southern Maine and New Hampshire received one to two inches below normal rainfall in June. In July, below normal rainfall, from 50% to 75% of normal, were common across southern Maine though spotty storm activity led to wide distributions in these areas. Temperatures meanwhile soared, with southern areas 4-5 F above normal. Subsequently, evaporation losses exceeded precipitation amounts resulting in a net loss in surface water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 31, 9:48 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 31, 9:48 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1048 PM EDT Sun Jul 31 2022

.SYNOPSIS...
A warm front will move up from the south overnight into Monday
with an increase in temperatures and humidity, as the high moves
east of the area. A weak cold front is likely to cross the area
on Tuesday, triggering scattered showers and thunderstorms.
Heat and humidity on the rise mid to late week as a strong ridge
of high pressure progresses towards the east coast.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
1045 PM...A few minor changes to sky temps based on current
obs, with a little thicker cirrus over the next several hours
and then thinning during the pre-dawn. This will leads to mins
coming up a hair in a few spots, but overall changes are very
minor.

720 PM...Just a few tweaks to sky and temps tonight, keeping
the cirrus a little more transparent until later tonight, and
adjusting a faster fall in temps early, but overall mins are not
that different.

The broad area of high pressure over the region today
will slide off the coast tonight. To our south, a weakening
disturbance will lift towards southern New England overnight. No
precipitation is expected this far north from this feature, however
high clouds ahead of it will overspread into the area. The
clouds and increasing humidity will support temperatures 5-10
degrees warmer tonight than last night, with low 60s from the
foothills south, 50s to the north.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
For Monday...Aloft, the ridge of high pressure will persist
over the western Atlantic, however an amplifying northern stream
trough over the Ohio Valley will continue to make its way east.
At the surface, the area will be positioned between high
pressure offshore and A washed out disturbance over southern
New England. High level clouds will still be over the area
Monday morning from the washed out low to our south. Daytime
heating will support cumulus clouds that will continue to form
through the afternoon under filtered sun from the cirrus early.
Though surface dewpoints will be rising under return flow, the
mid levels remain dry and PWATs will struggle to climb from
1.15" in the morning to 1.3" in the afternoon. This in
combination with a capping inversion around 8k ft should prevent
any shower activity despite building instability by the
afternoon. Temperatures will approach the upper 80s south of the
foothills Monday, and a light southerly flow should favor an
afternoon sea breeze. By Monday night the disturbance over the
Great Lakes will drift across Ontario, further amplifying the
flow ushering in higher moisture values into the are. This will
support another warm night across the region with most lows in
the 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Summary: Low pressure passing to the north brings a trailing cold
front through the area Tuesday bringing showers and embedded
thunderstorms as it passes.  Temperatures start warming Wednesday
into Thursday with highs reaching into the mid to upper 90s. Another
cold front will start passing through the area late Thursday into
Friday before high pressure sets back in for the weekend.

Tuesday: An approaching cold front starts the day Tuesday with
showers moving into western NH making their way across the CWA
through the day.  The degree of instability has been uncertain,
however, models are trending towards a mostly showery frontal
passage with embedded thunderstorms and little in the way of
organized severe convection.  The more widespread showers looks to
remain mostly in the north with scattered showers making their way
into more interior and southern areas.  This will unfortunately
provide little drought relief for the interior and southern
areas which remain in a moderate drought.

Temperatures Wed/Thu:  Skies clear up quickly overnight into
Wednesday before temperatures start climbing. Low pressure
tracking across Canada will start setting up a strong warm
sector over New England with southwesterly flow pumping warm,
moist air up north. Temperatures will climb to the mid to upper
80s for interior areas with highs around 90 in southern NH.
Temperatures aloft will continue to rise to around 21C at 850mb
Thursday with temperatures at the surface reaching into the
upper 90s to near 100 degrees in the afternoon. The trend in
guidance has been increasing temperatures Thursday with ensemble
means indicating temperatures in the upper 90s in southern NH.
75th percentile temperatures show southern NH reaching up to
100 degrees with 90th percentiles showing similar temperatures.
Given this, confidence is increasing for upper 90s highs with
heat indices reaching 95 degrees throughout the interior areas
south of the mountains. With a frontal passage happening later
in the day Thursday, some clouds could develop ahead of the
front and limit surface heating. This likely won't be known
until within 24 hours, however it should still be kept in mind
because this could have a heavy impact on highs for the day.

Cold Front Thursday: Showers start rolling in from the northwest
Thursday evening into Friday as the cold front passes through. There
is some model disagreement on how this frontal passage will evolve
with some showing a clean passage where others show the front
stalling offshore with showers lingering along the coast into the
weekend.  High pressure building in from the northwest will
gradually clear skies up as the front makes its way offshore for
next weekend.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Short Term...VFR predominant across the area today with no
restrictions. Afternoon sea breeze will support s winds and some
gusts at coastal Terminals. As high pressure moves away from the
area look for increasing cirrus tonight into Monday.

Long Term...Conditions will start out VFR on Tuesday before SHRA and
TSRA move in over the course of the day briefly bringing conditions
down to MVFR/IFR as a cold front passes, especially at northern
terminals. VFR conditions return overnight through Thursday before
another round of showers and restrictions returns late Thursday.

&&

.MARINE...
Short Term...Latest analysis shows fair boating conditions
across the waters with only a 1' 11 sec swell and 1-2' chop.
S/SW flow this afternoon will continue this evening as the warm
front lifts north. Some moderate winds around 15 to 20 kt will
increase the chop component, pushing seas in some areas around 4
feet but should stay below small craft levels. Some channeling
in the lower bay could result in some locally higher winds.
Weather conditions should remain favorable with no shower or
storm activity in the near term. Low Rip Risk over area beaches
again today and Monday.

Long Term...Winds and seas will remain quiet under SCA
conditions through most of the long term. A cold front will
pass through Tuesday afternoon which could bring some gusty
winds as it passes. Winds torn to the southwest Wednesday and
Thursday as high pressure builds in before another cold front
passes through.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Cempa/Jamison
SHORT TERM...Jamison
LONG TERM...Thunberg
AVIATION...
MARINE...
Hazardous weather outlook, Jul 31, 2:06 PM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
306 PM EDT Sun Jul 31 2022

MEZ007>009-012>014-018>028-033-NHZ001>015-011915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
306 PM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-011915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
306 PM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Interior York

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Interior York forecast zone
Reported by
State Official
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, York County was 66% in severe drought and 34% in moderate drought. By the end of the month, 2% of the county was in severe drought, 70% in moderate drought, and 27% abnormally dry. The improved designations were the result of scattered heavy rainfall, notably on the 22nd where areas received up to 6 inches. The highest accumulated rainfall for the month fell in Hollis with 9.12 inches for the month. |The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

Drought, Coastal York

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Coastal York forecast zone
Reported by
State Official
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, York County was 66% in severe drought and 34% in moderate drought. By the end of the month, 2% of the county was in severe drought, 70% in moderate drought, and 27% abnormally dry. The improved designations were the result of scattered heavy rainfall, notably on the 22nd where areas received up to 6 inches. The highest accumulated rainfall for the month fell in Hollis with 9.12 inches for the month. |The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

Drought, Central Interior Cumberland

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
State Official
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, Cumberland County was 56% in severe drought and 44% moderate drought. By the end of the month, 33% of the county was in severe drought, 26% in moderate drought, and 41% abnormally dry. The improved designations were the result of scattered heavy rainfall, notably on the 22nd where areas received up to 4 inches. The highest accumulated rainfall for the month fell at the Portland Jetport with 5.63 inches for the month.

The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

Drought, Coastal Cumberland

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
State Official
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, Cumberland County was 56% in severe drought and 44% moderate drought. By the end of the month, 33% of the county was in severe drought, 26% in moderate drought, and 41% abnormally dry. The improved designations were the result of scattered heavy rainfall, notably on the 22nd where areas received up to 4 inches. The highest accumulated rainfall for the month fell at the Portland Jetport with 5.63 inches for the month.

The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

Drought, Interior Cumberland Highlands

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
State Official
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, Cumberland County was 56% in severe drought and 44% moderate drought. By the end of the month, 33% of the county was in severe drought, 26% in moderate drought, and 41% abnormally dry. The improved designations were the result of scattered heavy rainfall, notably on the 22nd where areas received up to 4 inches. The highest accumulated rainfall for the month fell at the Portland Jetport with 5.63 inches for the month.

The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

Drought, Androscoggin

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Androscoggin forecast zone
Reported by
State Official
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, Androscoggin County was 24% in severe drought and 66% in moderate drought. By the end of the month, 9% of the county was in severe drought, 26% in moderate drought, and 64% abnormally dry. The improved designations were the result of scattered heavy rainfall. The rainfall for the month ranged from 3 to 5 inches.

The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

Drought, Sagadahoc

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Sagadahoc forecast zone
Reported by
State Official
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, Sagadahoc County was 100% in severe drought. By the end of the month, 59% of the county was in severe drought and 41% in moderate drought. The improved designations were the result of scattered heavy rainfall, however most of the county observed below average amounts under 3 inches.

The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

Drought, Lincoln

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Lincoln forecast zone
Reported by
State Official
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, Lincoln County was 100% in severe drought. By the end of the month, 58% of the county was in severe drought and 42% in moderate drought. The improved designations were the result of scattered heavy rainfall with most areas receiving between 2.5 and 3.5 inches of rain.

The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

Drought, Interior Waldo

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Interior Waldo forecast zone
Reported by
State Official
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, Waldo County was 18% in severe drought and 82% moderate drought. By the end of the month, 6% of the county was in severe drought and 88% in moderate drought. The improved designations were the result of scattered heavy rainfall with most areas receiving between 2.5 and 3.5 inches of rain.

The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

Drought, Coastal Waldo

When
August 1, 12:00 AM EST to August 31, 11:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
State Official
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

On the August 2nd drought monitor, Waldo County was 18% in severe drought and 82% moderate drought. By the end of the month, 6% of the county was in severe drought and 88% in moderate drought. The improved designations were the result of scattered heavy rainfall with most areas receiving between 2.5 and 3.5 inches of rain.

The state of Maine activated its Drought Task Force in July 2022. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. Most of the reported water quantity issues were from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and above normal temperatures in July. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and southern rivers with 30+ years of record were between the 10th-25th percentiles compared to normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055162, 1055163, 1055167, 1055168, 1055169, 1055170, 1055171, 1055172, 1055174, 1055176.